Alert archive / Maine / Wind Advisories in 2008

Wind Advisory 30, NWS Caribou, ME

December 25, 20086 counties in Maine

NWS Caribou, ME issued this wind advisory at Dec 25, 2008, 4:18 PM EST for 6 counties in Maine. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Dec 25, 2008, 4:18 PM EST (21:18 UTC)
Expired
Dec 25, 2008, 8:00 PM EST
In force
4 hr
Issued by
NWS Caribou, ME

Counties Aroostook County, ME, Hancock County, ME, Penobscot County, ME, Piscataquis County, ME, Somerset County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 95 km from the middle of the area, began a volume at 21:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Caribou, ME (KCAR), launched 12:00Z, 9.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Caribou, ME at 12:00Z on 2008-12-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Caribou, ME at 12:00Z on 2008-12-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 196 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
196 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KCAR 252118
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
418 PM EST THU DEC 25 2008

...STRONG WINDS BEGINNING TO DIMINISH...

.THE STRONG WINDS WHICH HAVE AFFECTED THE AREA TODAY ARE BEGINNING
TO GRADUALLY DIMINISH...BUT WILL STILL REMAIN BRISK INTO THE
EVENING HOURS AS DEEP LOW PRESSURE NORTHEAST OF THE REGION
CONTINUES TO PULL AWAY.

MEZ001>006-010-011-015>017-029>032-260100-
/O.EXP.KCAR.HW.W.0011.000000T0000Z-081225T2100Z/
/O.NEW.KCAR.WI.Y.0030.081225T2118Z-081226T0100Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
418 PM EST THU DEC 25 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...
...HIGH WIND WARNING HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM EST THIS EVENING. THE
HIGH WIND WARNING IS NO LONGER IN EFFECT. 

NORTHWEST OF 15 TO 25 MPH WITH GUSTS OVER 40 MPH AT TIMES CAN BE
EXPECTED EARLY THIS EVENING BEFORE DIMINISHING TO UNDER 10 MPH
LATER THIS EVENING.

PREPARE FOR THE LIKELIHOOD OF MINOR WIND DAMAGE TO SHRUBBERY,
TREES, AND LOOSE OBJECTS. OLDER AND WEAKER TREES MAY BE BLOWN
DOWN. ISOLATED POWER OUTAGES ARE POSSIBLE.

PLEASE REPORT HIGH WIND SPEEDS OR ANY WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772. STAY TUNED
TO NOAA WEATHER RADIO...YOUR LOCAL MEDIA...OR GO TO WWW.WEATHER.GOV/CAR FOR FURTHER UPDATES ON THIS WEATHER SITUATION.

$$
1 follow-up statement
000 
WWUS71 KCAR 260104
NPWCAR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CARIBOU ME
804 PM EST THU DEC 25 2008


MEZ001>006-010-011-015>017-029>032-260215-
/O.EXP.KCAR.WI.Y.0030.000000T0000Z-081226T0100Z/
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
INCLUDING THE CITIES OF...ALLAGASH...CLAYTON LAKE...MADAWASKA...
FORT KENT...FRENCHVILLE...PRESQUE ISLE...CARIBOU...VAN BUREN...
MARS HILL...BAKER LAKE...BILLY-JACK DEPOT...BAXTER ST PARK...
CHAMBERLAIN LAKE...CHURCHILL DAM...MOUNT KATAHDIN...MILLINOCKET...
EAST MILLINOCKET...PATTEN...MEDWAY...HOULTON...HODGDON...
SHERMAN...SMYRNA MILLS...GREENVILLE...MONSON...BLANCHARD...
LINCOLN...HOWLAND...SPRINGFIELD...BANGOR...BREWER...ORONO...
OLD TOWN...AMHERST...AURORA...DEDHAM...EASTBROOK...GREAT POND...
ORLAND...DEBLOIS...GRAND LAKE STREAM...MEDDYBEMPS...PEMBROKE...
PERRY...PRINCETON...ELLSWORTH...BAR HARBOR...BLUE HILL...
EASTPORT...MACHIAS...CHERRYFIELD...DOVER-FOXCROFT...MILO...
GUILFORD...DANFORTH...VANCEBORO...TOPSFIELD
804 PM EST THU DEC 25 2008

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY IS NO LONGER IN EFFECT. 

WINDS CONTINUE TO GRADUALLY DIMINISH SO THE WIND ADVISORY HAS BEEN
ALLOWED TO EXPIRE.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this wind advisory went out at Dec 25, 2:49 PM EST, 1 hour 29 minutes earlier.

Area forecast discussion, Dec 25, 2:49 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
249 PM EST THU DEC 25 2008

.SYNOPSIS...
HIGH PRESSURE WILL BUILD IN TONIGHT AND CREST OVER THE AREA ON
FRIDAY. LOW PRESSURE APPROACHING FROM THE WEST WILL PULL A WARM
FRONT TOWARD THE REGION FRIDAY NIGHT. THE FRONT WILL LIFT NORTH
THROUGH THE STATE ON SATURDAY. A COLD FRONT WILL CROSS THE AREA
LATE SUNDAY.
&&

.NEAR TERM /THROUGH FRIDAY/...
THE LOW WHICH BROUGHT STRONG WINDS TODAY WILL QUICKLY MOVE AWAY
TO THE NORTHEAST TONIGHT AS HIGH PRESSURE BUILDS IN FROM THE WEST.
WINDS WILL DIMINISH OVERNIGHT AS THE HIGH BUILDS IN AND TEMPS WILL
FALL BELOW ZERO ACROSS THE NORTH AND INTO THE SINGLE DIGITS
DOWNEAST. HIGH PRESSURE CRESTING OVER THE AREA FRIDAY WILL BRING
DRY WEATHER WITH VERY LIGHT WINDS. HIGH CLOUDS WILL GRADUALLY
INCREASE AS LOW PRESSURE BEGINS TO APPROACH FROM THE WEST.
&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY/...
STRONG HIGH PRESSURE WILL BE MOVING TO THE EAST OF NEW ENGLAND AT
THE BEGINNING OF THIS FORECAST PERIOD. PRIMARY FOCUS WILL BE WARM
ADVECTION DEVELOPING BEHIND HIGH AS LOW PRESSURE MOVES INTO CANADA
WELL WEST OF NEW ENGLAND. EXPECT SNOW TO DEVELOP SATURDAY THEN
TRANSITION TO MIXED PRECIPITATION...THEN RAIN FROM SOUTH TO NORTH.
GMOS AND GFS40 TOO SLOW TO WARM TEMPERATURE SATURDAY. LIKE NAM
SURFACE TEMPERATURE THE BEST BUT STILL NEEDED TO RAISE NUMBERS FOR
SUNDAY WITH STRONG WARM ADVECTION. FOR PRECIPITATION TYPE HAVE
USED OFFICE THICKNESS TOOL RUN ON 50/50 BLEND OF NAM/GFS THICKNESS
AND MANUALLY ADJUSTED SURFACE TEMPERATURE GRID. HAVE USED GMOS
WIND...TEMPERATURE AND DEW POINT THEN TRANSITION TO NAM12 AND
MANUALLY ADJUSTED NUMBERS FOR SATURDAY INTO SUNDAY. HAVE USED
50/50 BLEND OF NAM/GFS FOR QPF AND SNOW AMOUNTS...HOWEVER HAVE
LOWER SNOW AMOUNTS 50 PERCENT SINCE NUMBERS APPEAR HIGH GIVEN THE
STRONG WARM ADVECTION. TEMPERATURE WILL CONTINUE TO RISE SATURDAY
NIGHT INTO SUNDAY. WILL ADD AREAS OF FOG WITH WARM ADVECTION OVER
THE DEEP SNOW COVER.
&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
STRONG COLD FRONT WILL MOVE ACROSS THE FORECAST AREA AT THE
BEGINNING OF THIS PERIOD...HOWEVER COLDER AIR NOT EXPECTED TO
ARRIVE UNTIL PASSAGE OF UPPER TROF. RIDGE BUILDS ACROSS THE
FORECAST AREA MONDAY. NEXT SYSTEM APPROACHES FROM THE WEST MONDAY
NIGHT AND CROSSES THE FORECAST AREA EARLY TUESDAY. NEXT RIDGE
CROSSES THE REGION TUESDAY NIGHT FOLLOWED BY NEXT LOW PRESSURE
SYSTEM WEDNESDAY AND WEDNESDAY NIGHT. HAVE INITIALIZED ALL GRIDS
FOR THIS FORECAST PERIOD WITH GMOS. HAVE ADJUSTED POP AND SKY
GRIDS. NO OTHER CHANGES MADE TO GMOS.
&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
NEAR TERM: VFR CONDITIONS ARE EXPECTED TONIGHT INTO FRIDAY IN
MOSTLY CLEAR SKIES.

SHORT TERM: FOR FRIDAY NIGHT THRU SUNDAY EXPECT IFR CONDITIONS DUE
TO WARM ADVECTION PRECIPITATION...FOG AND LOW CLOUDS. VFR
CONDITIONS EXPECTED MONDAY. MVF/IFR CONDITIONS POSSIBLE AGAIN
TUESDAY AS WEAK LOW PRESSURE APPROACHES FROM THE WEST.
&&

.MARINE...
NEAR TERM: WINDS WILL DIMINISH TONIGHT AND THEN BE VERY LIGHT ON
FRIDAY AS HIGH PRESSURE CRESTS OVER THE REGION.

SHORT TERM:
HAVE INITIALIZED THE WIND GRIDS WITH A 50/50 BLEND OF THE NAM12
AND THE GFS40 THRU SUNDAY. EXPECT LIGHT CONDITIONS WITH RIDGE PASSAGE
FRIDAY THEN INCREASING SOUTHERLY WINDS. AIR TEMPERATURE SHOULD
RISE ABOVE SEA SURFACE TEMPERATURE LATE SATURDAY WITH STRONG WARM
ADVECTION WHICH SHOULD STABILIZE MARINE LAYER...WITH THAT IN MIND
WILL NOT ADJUST MODEL WIND SPEED WHICH LOOKS REASONABLE AND DO NOT
SEE NEED FOR GALE WATCH AT THIS TIME. FOR WINDS SUNDAY NIGHT THRU
END OF PERIOD HAVE USED GMOS. FOR WAVES: HAVE INITIALIZED WITH
WNA/4. WAVE MODEL WINDS IN AGREEMENT WITH FORECAST WINDS. LONG
PERIOD WAVE FIELD FROM PREVIOUS EVENT CONFINED TO GULF OF MAINE
WITH SOUTHWEST FLOW...SO SHOULD SUBSIDE PRIOR TO THIS FORECAST
PERIOD. SO WILL NOT MAKE ANY ADJUSTMENTS TO WAVE MODEL GUIDANCE.
FOR SUNDAY NIGHT THRU END OF PERIOD HAVE ADJUSTED WNA/4 TO BETTER
FIT GMOS WINDS.
&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY UNTIL 8 PM EST THIS EVENING FOR MEZ001>006-010-
     011-015>017-029>032.
MARINE...GALE WARNING UNTIL 9 PM EST THIS EVENING FOR ANZ050>052.

&&

NEAR TERM...BLOOMER
SHORT TERM...MIGNONE
LONG TERM...MIGNONE
AVIATION...BLOOMER
MARINE...BLOOMER/MIGNONE
Hazardous weather outlook, Dec 25, 3:03 PM EST, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
303 PM EST THU DEC 25 2008

MEZ001>006-010-011-015>017-029>032-262015-
NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET-
NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-
INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK-
COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
303 PM EST THU DEC 25 2008

...WIND ADVISORY IN EFFECT UNTIL 8 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL
MAINE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ050>052-262015-
COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM-
INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME-
303 PM EST THU DEC 25 2008

...GALE WARNING IN EFFECT UNTIL 9 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Dec 25, 1:04 PM EST, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CARIBOU ME
104 PM EST THU DEC 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 AM     NON-TSTM WND DMG FORT FAIRFIELD          46.77N 67.83W
12/25/2008                   AROOSTOOK          ME   PUBLIC

            TELEPHONE POLES AND LINES DOWN BETWEEN FT FAIRFIELD AND
            EASTON

0757 AM     NON-TSTM WND DMG 5 SE CARIBOU            46.81N 67.94W
12/25/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            POWER LINES DOWN WITH POWER OUTAGES BETWEEN CARIBOU AND
            FT FAIRFIELD

1215 PM     NON-TSTM WND DMG 5 N CARIBOU             46.93N 68.01W
12/25/2008                   AROOSTOOK          ME   LAW ENFORCEMENT

            POWER LINES DOWN WITH POWER OUTAGES BETWEEN CARIBOU AND
            VAN BUREN

&&

PJR

The office that day

Everything else NWS Caribou, ME issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 25, 3:03 PM ESTGale WarningCAR5 hr

Nearby

Wind Advisories in Maine, 2008Every wind advisory in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.